Iranian Journal of Pediatrics
Tehran University of Medical Sciences Press
Vol. 19, No. 2, 2009, pp. 141-146
Bioline Code: pe09022
Full paper language: English
Document type: Research Article
Document available free of charge
Iranian Journal of Pediatrics, Vol. 19, No. 2, 2009, pp. 141-146
© © 2009 by Center of Excellence for Pediatrics, Childrens Medical Center, Tehran University of Medical Sciences,All rights reserved.
Antibiotic Use and Symptoms of Asthma, Allergic Rhinitis and Eczema in Children|
Karimi, Mehran & Mirzaei, Mohsen
Allergic diseases are frequent in children and their prevalence and severity differ in different regions of the world. It has been hypothesized that antibiotic use, early in life, may increase the subsequent risk of asthma and other allergic disorders. The aim of this study was to investigate the association between the use of antibiotics in the first year of life and the subsequent development of asthma and other allergic symptoms.
In our survey using standardized methods (International Study of Asthma and Allergies in Childhood), parents of 6-7 year-old children were questioned regarding asthma, allergic rhinitis and eczema symptoms in their children.
The prevalence of ever wheezing, wheezing during past 12 months and exercise-induced asthma in the children who took antibiotics in the first year of life were not different statistically but the prevalence of asthma ever was significantly higher. No significant relationship was found between the use of antibiotics and hay fever or eczema.
We found that the use of antibiotics in early childhood was not associated with an increased risk of developing allergic symptoms in children.
Allergy, Antibiotics, Asthma, Rhinitis, Eczema, ISAAC
Alternative site location: http://diglib.tums.ac.ir/pub/